Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 123, NWS Memphis, TN

May 3, 2003Coahoma County, Tunica County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 3, 2003, 6:18 AM CDT for Coahoma County, Tunica County, Mississippi. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 3, 2003, 6:18 AM CDT (11:18 UTC)
Expired
May 3, 2003, 6:45 AM CDT
In force
27 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Coahoma County, MS, Tunica County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 11.3 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1060 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1060 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
968 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.3
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

484 
WUUS54 KMEG 031118
SVRMEM
MSC027-143-031145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
617 AM CDT SAT MAY 3 2003

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COAHOMA COUNTY IN NORTHWEST MISSISSIPPI
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI

* UNTIL 645 AM CDT.

* AT 612 AM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 9
  MILES WEST OF DUNDEE...MOVING EAST AT 40 MPH.

  * CITIES IN THE PATH OF THIS STORM THROUGH 645 AM CDT INCLUDE...   
  DUNDEE...LULA...DUBBS...

.HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM. IF 
YOU ARE IN THE PATH OF THE STORM...MOVE INDOORS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4
3 2 0 8 7 5.

LAT...LON 3467 9054 3444 9062 3433 9042 3458 9022

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:42 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, May 3, 3:42 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
305 AM CDT SAT MAY 3 2003

LOOKS LIKE THIS WILL BE AN ACTIVE WEEK OF WEATHER. THUNDERSTORMS ARE
NOW BEGINNING TO MOVE INTO THE AREA.  LOOKS LIKE THE ACTIVE AREA
WILL MAINLY BE LOCATED FROM MEMPHIS SOUTHWARD.  WILL GO WITH CHANCE
WORDING HERE AND SLIGHT CHANCE WORDING NORTH OF MEMPHIS. THINK
SCATTERED SHOWERS AND THUNDERSTORMS WILL POP UP OFF AND ON TODAY
ALONG THE BOUNDARY STALLED OUT TO OUR SOUTH.

EXPECT MORE SHOWERS AND THUNDERSTORMS TO DEVELOP TONIGHT AS THE
BOUNDARY MOVES BACK NORTHWARD AS A WARM FRONT.

SUNDAY AFTERNOON AND SUNDAY NIGHT LOOKING LIKE THE BEST CHANCE OF
SEVERE WEATHER. CAPE WILL BE AROUND 1500-2000 J/KG...HELICITY WILL
BE AROUND 350-450 M2/S2...ALONG WITH DEWPOINTS IN THE UPPER 60S
APPROACHING 70 AND A 60 KNOT LOW-LEVEL JET.

COLD FRONT WILL APPROACH THE AREA MONDAY NIGHT...KEEPING THE CHANCE
FOR SHOWERS AND THUNDERSTORMS IN THE FORECAST.  THE FRONT SHOULD
TOTALLY PUSH THROUGH THE AREA ON TUESDAY. THE FRONT WILL COME BACK
NORTHWARD TUESDAY NIGHT...WITH ANOTHER COLD FRONT PASSING THROUGH
THE AREA ON WEDNESDAY. SOME SHOWERS/THUNDERSTORMS MAY LINGER INTO
THE SOUTHEASTERN ZONES EARLY WEDNESDAY EVENING. THE FRONT WILL STALL
OUT SOUTH OF THE AREA ON THURSDAY.  WILL KEEP A CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST FOR EXTREME SOUTHERN ZONES FOR
THURSDAY AND THURSDAY NIGHT.  LOOKS LIKE THE FRONT WILL TRY TO WORK
ITS WAY BACK NORTHWARD ON FRIDAY.  HAVE ADDED A CHANCE FOR SHOWERS
AND THUNDERSTORMS FOR FRIDAY.

PRELIMINARY NUMBERS
MEM 77/61 80/70 82 33665
MKL 75/55 78/67 80 22665
JBR 75/58 78/67 80 24665
TUP 78/58 80/68 80 32565

.MEG...NONE.

KRS
Hazardous weather outlook, May 3, 3:44 AM CDT, 2 hours 34 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-041000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
344 AM CDT SAT MAY 3 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TODAY AND TONIGHT

A FRONTAL BOUNDARY STALLED OUT JUST SOUTH OF THE MID SOUTH WILL MOVE
BACK NORTHWARD LATE TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS
WILL DEVELOP ALONG THE BOUNDARY TODAY AND TONIGHT. SOME STORMS MAY
BE SEVERE. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS MAINLY
WEST OF A LINE FROM POCAHONTAS ARKANSAS...TO AMORY MISSISSIPPI. THE
GREATEST THREAT WILL BE LARGE HAIL.

.DAYS TWO THROUGH SEVEN...

SEVERAL FRONTS WILL MOVE THROUGH THE MID SOUTH THIS WEEK BRINGING
SEVERAL ROUNDS OF THUNDERSTORMS. SOME STORMS MAY BE
SEVERE...ESPECIALLY SUNDAY AFTERNOON AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY ANYTIME THIS WEEKEND...ESPECIALLY
SUNDAY AFTERNOON AND SUNDAY NIGHT.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

KRS

In the hours before

Special weather statement, May 3, 1:27 AM CDT, 4 hours 51 minutes before
ARZ048-030730-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
127 AM CDT SAT MAY 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...ST. FRANCIS COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 23 MILES WEST OF PALESTINE AT 127
AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN ST. FRANCIS COUNTY...INCLUDING THE CITIES OF FORREST
CITY...HUGHES...MADISON AND PALESTINE...SHOULD MONITOR THIS STORM
CLOSELY.
Special weather statement, May 3, 2:26 AM CDT, 3 hours 52 minutes before
ARZ036-030800-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
226 AM CDT SAT MAY 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CRITTENDEN COUNTY.

A SEVERE THUNDERSTORM WAS LOCATED 19 MILES WEST OF EDMONDSON AT 226
AM CDT...MOVING EAST AT 40 MPH.

PEOPLE IN CRITTENDEN COUNTY...INCLUDING THE CITY OF WEST MEMPHIS...
SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 3, 2:59 AM CDT, 3 hours 19 minutes before
ARZ035-048-030845-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 AM CDT SAT MAY 3 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CROSS AND ST. FRANCIS
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 19 MILES WEST OF CALDWELL AT 259 AM
CDT...MOVING EAST AT 35 MPH.

PEOPLE IN CROSS AND ST. FRANCIS COUNTIES...INCLUDING THE CITIES OF
FORREST CITY AND MADISON...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 3, 5:33 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
533 AM CDT SAT MAY 03 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 AM    FORREST CITY              AR   0.75 INCH HAIL
05/03/03   ST. FRANCIS                    REPORTED BY POLICE.

0240 AM    FORREST CITY              AR   0.75 INCH HAIL
05/03/03   ST. FRANCIS                    REPORTED BY POLICE.

0300 AM    PROCTOR                   AR   0.75 INCH HAIL
05/03/03   CRITTENDEN                     REPORTED BY CRITTENDEN
                                          COUNTY SHERIFFS OFFICE.

0342 AM    MEMPHIS                   TN   0.75 INCH HAIL
05/03/03   SHELBY                         REPORTED BY SHELBY COUNTY
                                          SHERIFFS OFFICE.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 2:28 AM CDTSevere Thunderstorm WarningMEGCoahoma47 min
May 3, 2:46 AM CDTSevere Thunderstorm WarningMEGTunica29 min
May 3, 2:51 AM CDTSevere Thunderstorm WarningMEGDeSoto24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.